News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Mucus/blood in stools


 Sarah_82 - Thu Feb 16, 2006 7:09 pm

I'm a 23 year old female and have noticed mucus with a few small streaks of blood in it in my stools. It is usually completely separate to the actual stool which seems normal. I went to the doctor the first time it happened and a rectal exam was done along with a series of blood tests. They tested my iron, liver function and red and white blood cell counts. Everything came back normal and I didn't notice anything again for 2 weeks before it started again a few days ago. All in all I've seen this about 3 times.

The first time it was white mucus with a small streak of blood in it and on the second and third times the mucus I've seen appears yellow and there are small streaks of blood in it. I have not noticed any blood on the toilet paper or anything like that, it just appears as streaks in the mucus. This usually happens first thing in the morning. I usually feel a bit of discomfort in my stomach before it happens, not pain, but it feels like there's too much air in there or something.

Last month I had diarrhea on two separate occassions (once at the beginning of the month and once at the end), and one of those times it was mostly just water and happened several times throughout the day. I saw a doctor and she thought it was just something I ate. The second time it only happened once. I'm not sure whether it's related but thought I'd mention it in case it is.

My Dad has been treated for a stomach ulcer in the past but other than that I don't really have a family history. I am not currently taking any medications except for my asthma (Seretide) and a month prior to my symptoms starting I was taking doxycycline (Vibra-Tabs) to treat acne. I took one course of it before stopping.

Two probably unrelated things but: I suffer from post-nasal drip which has been constant - all day, every day lately, so bad it makes me gag at times. I know that all goes into my stomach too...could there be an irritation of some sort from that? I also have a pilonidal sinus which has flared up over the past few weeks. It usually doesn't do much but it does flare up a little a couple of times a year.

I am booked in for a colonoscopy next month and am very scared about all this. I'd just like an idea of what I could be dealing with. Thanks!
 Dr. Tamer Fouad - Fri Feb 24, 2006 3:26 pm

User avatar Hello,

Bright red blood that drips into the bowl after a bowel movement or is mixed with solid brown stool signifies mild bleeding, usually from an anorectosigmoid source, and can be evaluated in the outpatient setting. If nothing is found on examination, further investigations such as sigmoidoscopy or a colonoscopy may be required.

I am glad that you are going to do a colonoscopy. It could be anything from internal hemorrhoids to a polyp. But it could also be due to a disease of the colon such as inflammatory bowel disease, diverticular disease, infective colitis or left sided colonic tumors. Please note that at your age malignancy would be considered rare, other causes being more common.

Best regards.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here